Indiana, 2007

Hail and Damaging Winds in Indiana, August 19, 2007

August 19, 2007 · NWS IND · 20 events in 7 counties and zones

Severe weather moved through central Indiana on August 19, 2007. The main threats were damaging thunderstorm winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$136,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe weather moved through central Indiana on August 19, 2007. The main threats were damaging thunderstorm winds and hail. Multiple trees and power lines were down in addition to structural damage and damage to vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 19, 5:48 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 19, 5:48 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EDT SUN AUG 19 2007

.AVIATION...DISCUSSION FOR 00Z TAFS.

WARM FNT REMAINS JUST N OF THE FA THIS EVE AND IS EXPECTED TO STAY
THERE OR MOVE A LITTLE N. BULK OF THE PRECIP HAS BEEN OCCURING N OF
THE FNT WITHIN 310K UPGLIDE AND CONDENSATION PRES DEFICITS LESS THAN
30 MB. BASES ON MODEL DATA AND RADAR TRENDS...THE MORE WIDESPREAD
RAINFALL WL CONT TO REMAIN N OF THE FA UNTIL TOMORROW AFTERNOON WHEN
THE REMANTS OF ERIN MOV ACRS. PIECES OF ENERGY MOVING ACRS FM ERIN
WL KEEP A FEW RWS AND POSSIBLY TRWS AROUND TNGT ESP AT LAF. IN
FACT...STG TRW ACRS WARREN CO AT 2247Z LOOKS LIKE IT MAY CLIP LAF IN
THE 00Z-02Z TIME FRAME. OTHERWISE...VFR CIGS RULED S OF THE FNT AND
LIKE THE MOS WHICH KEEPS IT THAT WAY. ALSO...DONT EXPECT FOG WITH
AT LEAST A FAIRLY THICK AC DECK EXPECTED OVERNGT.

&&

.PREV DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN UNTIL MID WEEK.

AT 18Z A WARM FRONT WAS ACROSS NORTHERN SECTIONS OF THE FORECAST
AREA /FA/. REMNANTS OF ERIN WERE ACROSS OK. MOST TSRA ACTIVITY WAS
NORTH OF THE WARM FRONT ACROSS NORTHERN IL...IN...AND OH.

MODELS IN FAIR AGREEMENT. NO MODEL WAS DOING VERY WELL WITH PRECIP
ACROSS NRN IN...AND ALL HAD SOME ISSUES INITIALIZING REMNANTS OF
ERIN. ALSO...MODELS ALSO SUFFER SOME FEEDBACK ISSUES /PRECIP
BULLSEYES FOR EXAMPLE/...MOST NOTABLY THE GFS BY 42 HOURS. WILL USE
A BLEND OF MODELS TAKING OUT FEEDBACK ISSUES.

BEST FRONTOGENETIC FORCING WILL REMAIN TO THE N OF THE FA
TONIGHT...CLOSER TO THE FRONT. CURRENT RADAR TRENDS ARE TAKING
MOISTURE ACROSS MO NE INTO NRN IL THEN E ACROSS NRN IN. THIS WILL
LIKELY CONTINUE AS UPPER FLOW SUPPORTS THIS MOVEMENT. THUS HIGHEST
POPS TONIGHT WILL BE ACROSS NRN PARTS OF THE FA. ISENTROPIC UPGLIDE
WILL CONTINUE THROUGHOUT THE NIGHT ACROSS THE FA...SO THREAT FOR
SHOWERS WILL EXIST EVERYWHERE. WILL GO LIKELY POPS ACROSS AREAS
NORTH OF INDIANAPOLIS...WITH SOME CATEGORICAL POPS IN THE FAR NRN
FA. CHANCE POPS LOOK BEST ELSEWHERE. HEAVY RAIN THREAT LOOKS TO BE
CONFINED TO AREAS N OF THE FA CLOSER TO STRONG FRONTOGENESIS. CLOUDS
AND INCREASING SURFACE DEWPOINTS WILL KEEP TEMPS NEAR MAV NUMBERS.

ON MONDAY UPPER TROF /REMNANTS OF ERIN/ WILL MOVE ACROSS THE FA.
PRECIPITATION EFFICIENCIES INCREASE DURING THE DAY AS AMPLE MOISTURE
MOVES IN WITH THE SYSTEM. OVERALL SYNOPTIC FORCING INCREASES AS WELL
WITH THE UPPER TROF. THUS FEEL LIKELY POPS LOOK BEST ACROSS MOST OF
THE FA. WITH RAIN EXPECTED SEE NO REASON TO CUT MAV POPS IN THE
CATEGORICAL RANGE ACROSS LAF AREA SO WILL GO CATEGORICAL THERE.
TEMPERATURES WILL BE TRICKY AS ANY BREAKS IN THE CLOUDS/SHOWERS WILL
LEAD TO A QUICK RISE IN TEMPS. TEMPS TODAY ARE IN THE UPPER 80S
WHERE THE SUN BROKE THRU FOR A TIME. THUS THE WARM MAV CANNOT BE
COMPLETELY RULED OUT. WITH THE UNCERTAINTY WILL COMPROMISE BETWEEN
WARM MAV AND COOLER MET MOST AREAS.

SYSTEM EXITS MONDAY NIGHT. WILL GO LIKELY POPS ERN FA AND CHANCE WRN
FA AS SYSTEM PULLS OUT. ON TUESDAY NO STRONG FORCING AROUND BUT
ATMOSPHERE WILL BE UNSTABLE AND SUSCEPTIBLE TO ANY WAVE IN THE FLOW
ALOFT. WILL CONTINUE CHANCE POPS.

UPPER RIDGE WILL BEGIN TO DOMINATE THE WEATHER BY WEDNESDAY...SO
HAVE CONTINUED DRY AND HOT FORECAST FOR THEN. COLD FRONT TRIES TO
WORK ACROSS FA BY THE END OF THE WEEK AND SHOULD SUCCEED BY SUNDAY
AS RIDGE GETS PUSHED SOUTH.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...MK
Hazardous weather outlook, Aug 19, 2:43 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT SUN AUG 19 2007

INZ021-028>031-035>043-201945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-
343 PM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. HEAVY RAIN WILL BE
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY. SOME OF THE STORMS
MAY BE STRONG ON MONDAY WITH HEAVY RAIN AND GUSTY WINDS THE
PRIMARY THREATS.

ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY
NIGHT.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ044>049-051>057-060>065-067>072-201945-
PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
343 PM EDT SUN AUG 19 2007 /243 PM CDT SUN AUG 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. SOME STORMS MAY
PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE ON MONDAY AND TUESDAY. SOME OF THE STORMS MAY
BE STRONG ON MONDAY WITH HEAVY RAIN AND GUSTY WINDS THE PRIMARY
THREATS.

ADDITIONAL STORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT FOR
MUCH OF THE AREA.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES DURING THE AFTERNOON ON
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 75 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 19, 7:19 PM EST
Where
Montgomery County, Linden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.180, -86.900

Trees were reported down along State Road 231 due to damaging thunderstorm winds.

Thunderstorm Wind, Tippecanoe

When
August 19, 7:30 PM EST
Where
Tippecanoe County, 1 mi E of Romney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.250, -86.881

Trees and power lines were down due to damaging thunderstorm winds.

Thunderstorm Wind, Boone

When
August 19, 8:12 PM EST
Where
Boone County, Elizaville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.120, -86.370

Trees were reported down near SR 47 between SR 39 and US 421.

Thunderstorm Wind, Hancock

When
August 19, 9:15 PM EST
Where
Hancock County, Mt Comfort
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.830, -85.920

Damaging thunderstorm winds estimated at 75 MPH moved 38 trailers at an RV dealership, destroying four. One trailer left a hole in the side of the dealership's body shop building.

Thunderstorm Wind, Hancock

When
August 19, 9:15 PM EST
Where
Hancock County, Mt Comfort
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
39.830, -85.920

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Hancock

When
August 19, 9:30 PM EST
Where
Hancock County, 5 mi NW of Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.831, -85.847

Two trees were reported down due to damaging thunderstorm winds.

Hail, Henry

When
August 19, 10:20 PM EST to 10:22 PM EST
Where
Henry County, Dunreith
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.800, -85.430

Hail estimated at one inch was reported on US 40.

Thunderstorm Wind, Henry

When
August 19, 10:29 PM EST
Where
Henry County, 1 mi N of Dunreith
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.815, -85.430

Trees were reported down due to damaging thunderstorm winds.

Hail, Hendricks

When
August 19, 10:40 PM EST to 10:42 PM EST
Where
Hendricks County, Pittsboro
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.870, -86.470

Hail, Hendricks

When
August 19, 10:40 PM EST to 10:42 PM EST
Where
Hendricks County, Pittsboro
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.870, -86.470

Hail, Hendricks

When
August 19, 10:50 PM EST to 10:52 PM EST
Where
Hendricks County, Brownsburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.850, -86.400

Hail with an estimated size of one inch and winds gusting at 40 MPH were reported in Brownsburg.

Thunderstorm Wind, Hendricks

When
August 19, 10:50 PM EST
Where
Hendricks County, Brownsburg
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.850, -86.400

Numerous trees and power lines were reported down throughout town. A trailer storage facility had the roof blown off at US 136 and CR 900 E.

Hail, Hendricks

When
August 19, 10:55 PM EST to 10:57 PM EST
Where
Hendricks County, Brownsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.850, -86.400

Nickel to golfball size hail was reported.

Thunderstorm Wind, Hendricks

When
August 19, 10:55 PM EST
Where
Hendricks County, Brownsburg
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.850, -86.400

A large tree limb fell onto a house and into the living room due to damaging thunderstorm winds. Another limb fell on a truck and was damaged.

Thunderstorm Wind, Hendricks

When
August 19, 10:55 PM EST
Where
Hendricks County, Brownsburg
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.850, -86.400

Trees fell on two houses on Green Street. At one house a tree limb broke a window.

Thunderstorm Wind, Hendricks

When
August 19, 10:55 PM EST
Where
Hendricks County, Brownsburg
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.850, -86.400

Downburst winds estimated at 75 to 80 MPH damaged numerous trees and limbs across the city. Several trees fell on power lines, homes, and on vehicles.

Hail, Marion

When
August 19, 10:59 PM EST to 11:01 PM EST
Where
Marion County, 1 mi N of Clermont
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.834, -86.380

Thunderstorm Wind, Marion

When
August 19, 11:02 PM EST to 11:04 PM EST
Where
Marion County, 2 mi NW of Indianapolis
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
39.800, -86.177

Eagle Creek ASOS measured a 59 MPH wind gust.

Hail, Marion

When
August 19, 11:05 PM EST to 11:07 PM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.780, -86.150

One inch hail was reported at 10th and Country Club.

Hail, Marion

When
August 19, 11:05 PM EST to 11:07 PM EST
Where
Marion County, Indianapolis
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.780, -86.150

Golf ball size hail and winds estimated at 40 MPH were reported in Pike Township by W 56th and Township Line Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48628, 48636, 48639, 48672, 48673, 48645, 48649, 48650, 48652, 48675, 48654, 48664, 48665, 48669, 48670, 48674, 48666, 48667, 48668, 48671.